Alert archive / Hawaii / Flash Flood Warnings in 2016

Flash Flood Warning 23, NWS Honolulu, HI

September 14, 2016Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 14, 2016, 7:21 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2016, 7:21 PM HST (05:21 UTC)
Expired
Sep 14, 2016, 10:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 71 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 9:00 PM HSTFLOODMountain View, HINORTH PECK ROAD CLOSED DUE TO DOWNED TREE
Sep 14, 9:20 PM HSTFLOODMountain View, HISOUTH KOPUA ROAD FLOODED 1.5 MILES FROM HIGHWAY 11. TRAFFIC RE-ROUTED THROUGH FARM LOTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 5.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2016-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2016-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1520 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

162 
WGHW50 PHFO 150521
FFWHFO
HIC001-150815-
/O.NEW.PHFO.FF.W.0023.160915T0521Z-160915T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
721 PM HST WED SEP 14 2016

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 1015 PM HST

* AT 717 PM HST...RADAR INDICATED HEAVY RAIN ACROSS NUMEROUS AREAS
  WITHIN HAMAKUA...HILO...PUNA AND KAU DISTRICTS. RAINFALL RATES UP
  TO 2 INCHES PER HOUR ARE NOTED AND THE AREAS OF HEAVY RAIN ARE
  NEARLY STATIONARY.  

* THIS WARNING EXPANDS UPON AND REPLACES THE PREVIOUS FLASH FLOOD
  WARNING FOR THE BIG ISLAND.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  HILO...HAWAIIAN PARADISE PARK...HONOKAA...HONOMU...KEAAU...
  WAIMANU VALLEY...WAIPIO VALLEY...PAHOA...PEPEEKEO...
  PAHALA AND GLENWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1015 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 1948 15482 1934 15499 1927 15516 1927 15529
      1908 15556 1917 15571 1963 15530 2011 15578
      2020 15571 2012 15559 2007 15539 1989 15512
      1985 15509 1974 15510 1974 15500 1965 15499
      1953 15481

$$

POWELL
2 follow-up statements
126 
WGHW70 PHFO 150618
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
818 PM HST WED SEP 14 2016

HIC001-150815-
/O.CON.PHFO.FF.W.0023.000000T0000Z-160915T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
818 PM HST WED SEP 14 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM HST FOR
THE ISLAND OF HAWAII IN HAWAII COUNTY...

AT 814 PM HST...RADAR INDICATED HEAVY RAIN CONTINUES ACROSS PORTIONS
OF PUNA AND KAU DISTRICTS...BUT HAS DIMINISHED ACROSS HAMAKUA AND
HILO DISTRICTS. RAINFALL RATES UP TO 2 INCHES PER HOUR CONTINUE NEAR
VOLCANO AND PAHALA. THE AREAS OF HEAVY RAIN ARE NEARLY STATIONARY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
HILO...HAWAIIAN PARADISE PARK...KEAAU...PAHOA...PAHALA...GLENWOOD...
HAWAIIAN ACRES...KAWA FLATS...MOUNTAIN VIEW...VOLCANO...HAWAII
VOLCANOES NATIONAL PARK AND ORCHIDLANDS ESTATES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1015 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 1948 15482 1934 15499 1927 15516 1927 15529
      1908 15556 1917 15571 1963 15530 1965 15499
      1953 15481

$$

POWELL
735 
WGHW70 PHFO 150711
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
911 PM HST WED SEP 14 2016

HIC001-150718-
/O.CAN.PHFO.FF.W.0023.000000T0000Z-160915T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
911 PM HST WED SEP 14 2016

...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
IS CANCELLED...

WEATHER RADAR SHOWED THAT HEAVY RAIN HAS ENDED ACROSS THE BIG
ISLAND. HOWEVER...RUNOFF MAY CONTINUE FOR THE NEXT FEW HOURS. WHILE
THE IMMEDIATE THREAT OF FLASH FLOODING HAS ENDED...THE BIG ISLAND
REMAINS WITHIN A FLASH FLOOD WATCH AREA THROUGH THURSDAY AFTERNOON.

LAT...LON 1948 15482 1934 15499 1927 15516 1927 15529
      1908 15556 1917 15571 1963 15530 1965 15499
      1953 15481

$$

POWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 4:10 PM HST, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 14, 4:10 PM HST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
410 PM HST WED SEP 14 2016

.SYNOPSIS...
A very moist and unstable weather pattern will continue as
abundant tropical moisture and an upper trough affects the state.
Heavy showers and thunderstorms will be possible through at least
Thursday. Drier conditions and a more stable airmass will return
over the weekend and early next week.

&&

.DISCUSSION...
A sharp upper trough with an axis extending form 34N141W to
17N160W passes directly over the islands and continues to
destabilize the atmosphere late this afternoon. Meanwhile,
abundant tropical moisture remains over the area from Oahu to the
Big Island. The afternoon sounding from Hilo showed about 3000
J/kg of CAPE, LI of -7 and PW of 1.7 inches, with somewhat less
values at Lihue. Given the moisture and instability in place
indicated by these environmental parameters, there is a potential
for more heavy rain and thunderstorms through Thursday. Thus, the Flash
Flood Watch remains in effect for Oahu to the Big Island through
Thursday afternoon. With already saturated grounds over these
islands, it will take less than normal amounts of rain to produce
flash flooding. The current radar shows much of the heavy showers
and thunderstorms have ended across the smaller islands, but
weather across the Big Island remains fairly active this
afternoon. The upper trough will remain over Hawaii through
Thursday and begin to shift westward on Friday. While the weather
across some of the state has calmed a bit, the instability and
moisture will remain over the area. Chances for heavy rain and
thunderstorms will be in the forecast through at least Thursday
night, and potentially into Friday as well.

Models show the area of deep tropical moisture will move west of
the islands by Saturday afternoon. We expect the upper trough
will pinch off into an upper low and drift west of the islands
this weekend, gradually allowing more stable air to move in from
the east. The subtropical high far to our north will shift
southward Thursday and Friday, allowing trade winds to gradually
build back in. We should be back in a more traditional trade wind
pattern this weekend and first half of next week.

&&

.AVIATION...
Moist trade wind flow will persist through 24 hours and beyond.
An upper level trough is enhancing instability across the state.
Localized heavy downpours and isolated thunderstorms can be
expect to persist through Thursday. AIRMET SIERRA for mountain
obscuration in cloud and showers is in effect Oahu, Maui County,
and portions of the Big Island but may be lifted later tonight.

SIGMET QUEBEC remains in effect for embedded thunderstorms along
and to the southeast of the upper level trough including the
whole of Maui County and the waters to its Northeast. QUEBEC
potentially impacts flights to and from the US mainland.

&&

.MARINE...
The current northwest swell will decline tonight. A moderate
size northwest swell is expected to arrive Friday and then peak
on Friday night and Saturday. Surf heights will stay below
advisory levels along north and west facing shores, with open
ocean swell heights peaking at around 5 feet in exposed waters.

Small swells arriving from the southern hemisphere will maintain
small to moderate surf along south facing shores over the next
couple of days, with largest surf expected Thursday. The Oahu
Surf Discussion (SRDHFO) has additional information regarding surf
and swell affecting the islands.

While sustained winds and seas are below Small Craft Advisory
(SCA) criteria, increasing trade winds are expected toward the
end of the week, as high pressure to the distant northeast moves
a little closer. Winds may become sufficiently strong to support
the issuance of a SCA for waters around Maui and the Big Island
around Friday.

Our airmass is moist and unstable now, and is expected to remain
that way through Thursday and possibly Friday as well. Heavy
showers and thunderstorms will bring marine hazards in the form of
cloud-to-surface lightning, low visibility, and locally erratic
winds across Hawaiian coastal and offshore waters.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday afternoon for Oahu-Molokai-
Lanai-Kahoolawe-Maui-Big Island.

&&

DISCUSSION/MARINE...Foster
AVIATION...Bedal

In the hours before

Local storm report, Sep 14, 1:41 PM HST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
141 PM HST WED SEP 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     DEBRIS FLOW      4 NW HANA               20.81N 156.04W
09/14/2016                   MAUI               HI   COUNTY OFFICIAL

            PIILANI HWY - 31 BETWEEN MILEMARKER 20 MANAWAINUI GULCH
            AND MILE MARKER 30 PAHIHI RIVER...FALLING ROCKS AND THE
            RIVERS ARE OVERFLOWING.

0100 PM     FUNNEL CLOUD     3 WSW PUKALANI          20.82N 156.38W
09/14/2016                   MAUI               HI   BROADCAST MEDIA

            FUNNEL CLOUD NEAR PULEHU ROAD.

0100 PM     DEBRIS FLOW      NNW LAHAINA             20.89N 156.67W
09/14/2016                   MAUI               HI   COUNTY OFFICIAL

            MALA WHARF CLOSED DUE TO DEBRIS FROM KAHOMA STREAM
            DIVERSION CHANNEL

0100 PM     HAIL             VOLCANO                 19.43N 155.24W
09/14/2016  E0.25 INCH       HAWAII             HI   PUBLIC

            SMALL PEA SIZED HAIL REPORTED BY PUBLIC FROM VOLCANO, BIG
            ISLAND.

&&

HFO
Local storm report, Sep 14, 7:12 PM HST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
712 PM HST WED SEP 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     LIGHTNING        HILO                    19.70N 155.09W
09/14/2016                   HAWAII             HI   NWS EMPLOYEE

            CONSIDERABLE THUNDER AND LIGHTNING OCCURING AROUND HILO
            THE PAST 40 MINUTES.

0606 PM     LIGHTNING        4 N HILO                19.75N 155.09W
09/14/2016                   HAWAII             HI   PUBLIC

            POWER OUTAGES REPORTED FROM HILO TO PAPAIKOU ON THE BIG
            ISLAND.

0704 PM     DEBRIS FLOW      PAAUILO                 20.04N 155.37W
09/14/2016                   HAWAII             HI   COUNTY OFFICIAL

            LANDSLIDE NEAR PAAUILO POST OFFICE ON THE BIG ISLAND. ONE
            LANE OPEN ON MAMALAHOA HWY.

&&

HFO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 4:36 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Sep 14, 5:11 PM HSTFlash Flood WarningHFOHawaii3 hr
Sep 14, 6:43 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 15, 1:21 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 15, 2:43 AM HSTFlash Flood WarningHFOKalawao3 hr
Sep 15, 3:23 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Sep 15, 3:28 AM HSTSmall Craft AdvisoryHFO6 days
Sep 15, 4:25 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 15, 5:02 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Sep 15, 5:24 AM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.